Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 198, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 16, 2001, 6:28 PM CDT for Nemaha County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 16, 2001, 6:28 PM CDT (23:28 UTC)
- Expired
- Sep 16, 2001, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Nemaha County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 6:40 PM CDT | Thunderstorm Wind 52 E | Seneca, KS | Strong winds damaged the roofs of several houses. Several small trailers were tipped over. A propane tank was blown loose from its moorings and upended. |
| Sep 16, 6:40 PM CDT | Thunderstorm Wind 52 E | Seneca, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
384 WUUS53 KTOP 162328 SVRTOP KSC131-170000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 628 PM CDT SUN SEP 16 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 700 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF BERN...OR ABOUT 28 MILES EAST OF MARYSVILLE...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED... SENECA BERN ONEIDA SABETHA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3999 9617 3984 9621 3976 9579 3998 9579
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:33 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 16, 3:33 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT SUN SEP 16 2001 PRECIPITATION AND TEMPERATURES CONTINUE TO BE MAIN CONCERNS. SURFACE BOUNDARY AND UPPER SYSTEMS WILL BRING A CHANCE FOR CONVECTION TO THE CWA TONIGHT INTO EARLY TUESDAY NIGHT. MAIN CHANCE TONIGHT APPEARS TO BE OVER THE NORTHERN COUNTIES AND HIGHEST POPS WILL BE THERE. AFTER MONDAY MORNING WE SHOULD GET A RESPITE UNTIL LATE IN THE DAY WHEN THE NEXT ROUND SHOULD START...THEN GET INTO FULL SWING MONDAY NIGHT AND TUESDAY AS SIGNIFICANT UPPER IMPULSE SWINGS THROUGH. WILL MENTION LOCALLY HEAVY RAINS POSSIBLE FOR MONDAY NIGHT AS MODELS DEPICT SIGNIFICANT AMOUNTS OF PRECIPITATION. WILL HOLD OFF ON THE HEAVY RAIN MENTION FOR TUESDAY AS THAT TIME IS TOO FAR OUT JUST YET. FRONTAL BOUNDARY AND UPPER SYSTEM SWEEP THROUGH LATE TUESDAY AND EARLY TUESDAY NIGHT TO CLEAR THINGS OUT. FOR TEMPERATURES HAVE FOLLOWED A BLEND OF THE FWC AND MAV FOR LOWS...AND A BLEND OF THE MAV AND FAN FOR HIGHS WITH OFFICIAL VALUES CLOSEST TO THE MAV NUMBERS. .TOP...NONE LWS
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.